Hail, Montgomery
- When
- April 10, 7:32 PM CST
- Where
- Montgomery County, 4.84 mi W of Liberty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.162, -95.687
A cold front moved into portions of South Central and Southeast Kansas during the early evening hours of April 10th, 2016. Supercell thunderstorms developed along this boundary from Chanute, Kansas to Arkansas City, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front moved into portions of South Central and Southeast Kansas during the early evening hours of April 10th, 2016. Supercell thunderstorms developed along this boundary from Chanute, Kansas to Arkansas City, Kansas. The supercell thunderstorms produced reports of large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 5:34 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT SUN APR 10 2016 .SYNOPSIS... ISSUED AT 236 PM CDT SUN APR 10 2016 WATER VAPOR IMAGERY SHOWS A CIRCULATION OVER THE DESERT SW WITH MORE ROBUST SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS NORTHERN MN. AT THE SURFACE...COLD FRONT EXTENDS FROM SOUTHERN MN...INTO NORTHERN KS AND BECOMES A DRYLINE THROUGH THE OK/TX PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 236 PM CDT SUN APR 10 2016 STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE SOUTHWARD MOVING FRONT LATE THIS AFTERNOON AND POSSIBLY CLOSER TO SUNSET. EVEN IF A FEW STORMS DEVELOP AFTER 4PM...CONFIDENCE IS HIGH THAT COVERAGE WILL BECOME MORE WIDESPREAD ONCE THE LOW LEVEL FLOW BACKS AND INCREASES AFTER 00Z. ONE OF THE CONSISTENT MODEL THEMES HAS BEEN TO INCREASE THE AMOUNT OF CONVECTION OVER SOUTH CENTRAL KS IN RESPONSE TO THIS BACKED LOW LEVEL JET. STILL LOOKS LIKE LARGE HAIL AND WET MICROBURST WINDS WILL BE THE MAIN THREAT WITH STORMS THIS EVENING. ALSO CANT RULE OUT A FEW FLOOD WARNING FOR COUNTIES BORDERING OK ALONG WITH SE KS...ESPECIALLY IF WE CAN GET SOME BACKBUILDING OVER FAR SOUTH CENTRAL KS. BEST SEVERE THREAT STILL LOOKS TO BE SOUTHEAST OF THE KS TURNPIKE. MAY SEE A COUPLE AREAS OF RAINFALL LATE TONIGHT. ONE WILL OBVIOUSLY BE ASSOCIATED WITH THE FRONT AND LOW LEVEL JET INTERACTIONS...BUT FEEL THERE MAYBE ANOTHER AREA OVER CENTRAL KS THE RESULT OF MID LEVEL WARM ADVECTION/ISENTROPIC LIFT. WOULD NOT BE SURPRISED TO SEE THIS AREA OF PRECIP OVER CENTRAL KS LAST INTO MON MORNING...BEFORE QUICKLY DISSIPATING AS THE AFTERNOON HOURS APPROACH. ANY CONVECTION OVER SOUTH CENTRAL AND SE KS SHOULD ALSO QUICKLY COME TO AN END MON AFTERNOON INTO EARLY MON EVENING. BELOW NORMAL TEMPS WILL OVERSPREAD THE REGION ON MON BEHIND THE COLD FRONT AS HIGHS TOP OUT AROUND 60. WET GROUNDS MAY ALSO HELP TO HOLD TEMPS DOWN MON. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 236 PM CDT SUN APR 10 2016 STILL GOOD MODEL AGREEMENT THAT ANOTHER IMPULSE WILL MOVE OUT OF THE DESERT SW AND ACROSS THE SOUTHERN PLAINS TUE NIGHT INTO WED. ANY PRECIP WITH THIS FEATURE IS STILL EXPECTED TO REMAIN SOUTH OF THE FORECAST AREA. ATTENTION WILL THEN TURN TO A MUCH MORE ROBUST WAVE TO START DIGGING OVER THE WESTERN CONUS WED NIGHT INTO THU. IN RESPONSE...RETURN FLOW WILL COMMENCE ACROSS THE PLAINS AND WILL GET US BACK TO NORMAL HIGHS BY THU WITH WARMING CONTINUING INTO THE WEEKEND. UNLIKE THE LAST FEW DAYS...THERE IS DECENT MODEL AGREEMENT THROUGH SAT...WITH BOTH THE ECMWF AND GFS CLOSING THIS SYSTEM OFF OVER NORTHERN NM/SOUTHERN CO AND LEAVING IT THERE THROUGH AT LEAST SUN NIGHT IF NOT LONGER. THIS SCENARIO WOULD RESULT IN INCREASED RAIN CHANCES FRI AND ESPECIALLY FOR THE WEEKEND...BUT THE BIGGEST IMPACT RESULTING FROM PRECIP MAYBE FOR THE FRONT RANGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN APR 10 2016 A COLD FRONT HAS OOZED SOUTH ACROSS THE FORECAST AREA LATE THIS AFTERNOON...CURRENTLY LOCATED JUST TO THE SOUTHEAST OF THE KS TURNPIKE. TCU DEVELOPING JUST AHEAD OF THE FRONT WILL LIKELY LEAD TO SHRA/TSRA ALONG THE FRONT IN THE NEXT HOUR OR TWO...AS A WAVE IN WRN OK LIFTS NE ALONG THE BOUNDARY...HELPING TO WEAKEN THE CAP. SO EXPECT SHOWERS/STORMS OVER INITIALLY OVER SE KS. PLAN ON GOING WITH VCTS AND THEN PREVAILING SHRA VCTS FOR KCNU AS THIS AREA MAY SEE A COUPLE OF ROUNDS OF CONVECTION. MAY ALSO SEE SOME MVFR CIGS NEAR THE STRONGEST STORMS. AS THE NIGHTTIME WEARS ON...LOW LEVEL JET WILL LEAD TO ALOT OF LOW LEVEL MOISTURE OVERRUNNING THE STALLED BOUNDARY IN SRN KS...WITH MORE WIDESPREAD ELEVATED CONVECTION DEVELOPING OVERNIGHT...EVEN FOR AREAS NORTH OF THE BOUNDARY NEAR KICT/KHUT AND POSSIBLY AS FAR NORTH AS KSLN AND KGBD. SO WILL GO WITH VCTS FOR THESE LOCATIONS FOR THE OVERNIGHT INTO THE EARLY MON MORNING HOURS. EXPECT THE SHOWERS/STORMS TO DIMINISH BY AROUND 09-10Z/MON AND BY AROUND SUNRISE IN SE KS. KETCHAM && .FIRE WEATHER... ISSUED AT 236 PM CDT SUN APR 10 2016 FOR THE FIRST TIME IN A WHILE...THE FIRE DANGER CONCERNS WILL BE MINIMAL THROUGH THE NEXT FEW DAYS. COOL AND WET CONDITIONS CAN BE EXPECTED MON BEHIND THE FRONT WHICH WILL RESULT IN NO FIRE WEATHER THREAT. WINDS WILL COME AROUND TO THE SOUTH AND SOUTHEAST FOR TUE BUT WILL REMAIN IN THE 10 TO 14 MPH RANGE. IN ADDITION...COOL TEMPS WILL KEEP RH'S IN CHECK PROVIDING A DECENT DAY TO BURN. NOT MUCH IS EXPECTED TO CHANGE FOR WED WITH WINDS REMAINING OUT OF THE SOUTH/SOUTHEAST AND WILL INCREASE SLIGHTLY INTO THE 10 TO 16 MPH...WITH THE HIGHER SPEEDS WEST OF I-135. RH VALUES WILL AGAIN BE ON THE HIGHER SIDE DUE TO COOLER TEMPS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 59 34 63 / 60 40 10 0 HUTCHINSON 48 59 32 63 / 50 40 0 0 NEWTON 48 59 33 62 / 50 40 10 0 ELDORADO 50 59 34 62 / 60 50 10 0 WINFIELD-KWLD 52 59 35 63 / 80 50 10 0 RUSSELL 43 59 31 65 / 20 30 0 0 GREAT BEND 43 60 31 66 / 40 30 0 0 SALINA 44 61 31 64 / 30 30 0 0 MCPHERSON 46 59 31 62 / 40 30 0 0 COFFEYVILLE 55 61 36 62 / 90 70 10 0 CHANUTE 51 59 34 61 / 90 60 10 0 IOLA 51 59 33 60 / 90 60 10 0 PARSONS-KPPF 54 60 35 61 / 90 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KETCHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SUN APR 10 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SUN APR 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING SOUTHEAST OF THE KANSAS TURNPIKE AND WILL ATTEMPT TO SPREAD NORTH THROUGH THE OVERNIGHT HOURS. THE BEST CHANCE FOR A FEW SEVERE STORMS WILL BE SOUTHEAST OF THE KANSAS TURNPIKE. THE MAIN THREATS WILL BE GOLF BALL SIZE HAIL AND 60 MPH WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE FOR AREAS NEAR THE KANSAS-OKLAHOMA BORDER ALONG WITH SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS MONDAY...EMBEDDED IN A LARGER AREA OF SHOWERS. THE THREAT OF STORMS WILL END BY MONDAY NIGHT. DANGEROUS BURNING CONDITIONS WILL RETURN TO AREAS ALONG AND WEST OF I-135 FOR THURSDAY AND FRIDAY. IN ADDITION...THE POSSIBILITY OF THUNDERSTORMS WILL INCREASE FRIDAY AND ESPECIALLY FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT SUN APR 10 2016 KSZ099-110100- MONTGOMERY KS- 728 PM CDT SUN APR 10 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 800 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CANEY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COFFEYVILLE...CANEY...DEARING AND TYRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3702 9596 3719 9567 3700 9552 3700 9597 TIME...MOT...LOC 0027Z 240DEG 49KT 3694 9590 ES
The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
10 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
The hail was dime to quarter sized.
The hail was dime to quarter sized.
Microburst winds removed a large portion of the roof and porch of a modular home. Eight trees were also blown down or severely damaged.
Public report via Social Media.
Six to eight inches of water flowed over Laurel and Hackney Roads. Also low land flooding was noted on both sides of town.
Reported by the public to Kwch-Tv.
The public reported that the hail was pea to nickel sized and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624440, 624441, 624442, 624443, 624444, 624445, 624446, 624447, 624448, 624451, 624449, 624450.